Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 49, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 20, 1997, 8:21 PM EDT for Calhoun County, Eaton County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 1997, 8:21 PM EDT (00:21 UTC)
- Expired
- Jun 20, 1997, 9:10 PM EDT
- In force
- 49 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Calhoun County, MI, Eaton County, MI
The radar
The Grand Rapids radar (KGRR), 73 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 660 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1410 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
390 WUUS1 KGRR 210022 RRA SVRGRR MIC025-045-210110- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 821 PM EDT FRI JUN 20 1997 * SEVERE THUNDERSTORM WARNING FOR EATON COUNTY - SOUTH CENTRAL LOWER MICHIGAN CALHOUN COUNTY - SOUTH CENTRAL LOWER MICHIGAN * UNTIL 910 PM EDT * SOME LOCATIONS AFFECTED CHARLOTTE AROUND 845 PM EDT EATON RAPIDS AROUND 855 PM EDT BATTLE CREEK AROUND 845 PM EDT ALBION AROUND 900 PM EDT * AT 817 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTH OF HASTINGS MOVING EAST SOUTHEAST AT 40 MPH. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS DCZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 11:36 AM EDT, 8 hours 45 minutes earlier.
Area forecast discussion, Jun 20, 11:36 AM EDT, 8 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1135 AM EDT FRI JUN 20 1997 88D SHOWS SHWRS AND TSTMS ACRS MUCH OF NRN HALF OF FA. LINE OF STRONG TSTMS MKE AREA-LK MI-BIV-GRR-IONIA DRIFTING SOUTH. SUBTROPICAL AIR IN PLACE AS THIS LINE MOVES INTO BAND OF HIGHER MOISTURE CONVERGENCE WITH LIFTED INDICES FROM -4 TO -6 PER ADAP. WEAK CAP IN PLACE THO PER ADAP HINDERING ADDITIONAL STRENGHTENING ATTM. MAINLY HEAVY RAIN AND SMALL HAIL RPTD WITH THESE STORMS SO FAR. WILL UPDATE ZONES TO INC POPS SRN HALF OF FA AND TO ADJUST TEMPS DOWNWARD A NOTCH IN MOST LOCATIONS TO ACCOUNT FOR THICK CLOUD COVER AND RAIN COOLED ATM IN SOME LOCALES. DCZ
In the hours before
Special weather statement, Jun 20, 3:13 PM EDT, 5 hours 8 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-202100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 313 PM EDT FRI JUN 20 1997 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF SOUTHWEST AND CENTRAL LOWER MICHIGAN... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES OF SOUTHWEST AND CENTRAL LOWER MICHIGAN: MECOSTA...ISABELLA...MONTCALM... GRATIOT... KENT... AND IONIA. THIS INCLUDES THE COMMUNITIES OF BIG RAPIDS... MT. PLEASANT... ALMA... GRAND RAPIDS... AND IONIA. THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR THE FOLLOWING COUNTIES: CLINTON... EATON... INGHAM... VAN BUREN... KALAMAZOO... CALHOUN... JACKSON... BERRIEN... CASS... ST. JOSEPH... BRANCH... AND HILLSDALE. THIS INCLUDES THE COMMUNITIES OF ST. JOHNS... LANSING... KALAMAZOO... BATTLE CREEK... JACKSON... ST. JOSEPH... AND COLDWATER. AT 310 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND THUNDERSTORMS EAST OF AN ALMA... LANSING AND BATTLE CREEK LINE.THESE STORMS WERE ALL MOVING EAST AT 35 MPH. ANOTHER AREA OF SHOWERS AND STORMS WAS LOCATED JUST OFFSHORE MUSKEGON... TO SPRING LAKE... SOUTH TO DOUGLAS/SAUGATUCK. THIS AREA WAS ALSO MOVING EAST AT 35 MPH. PEOPLE ACROSS SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN SHOULD BE ON THE LOOKOUT FOR HEAVY RAINFALL... DEADLY CLOUD TO GROUND LIGHTNING... AND SMALL HAIL. IN THE WATCH AREA... LARGE HAIL AND DAMAGING WINDS MAY BE POSSIBLE. IF SEVERE WEATHER IS SIGHTED IN YOUR AREA... TAKE COVER UNTIL THE STORM HAS PASSED. REPORT ANY DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. MJK
Special weather statement, Jun 20, 3:15 PM EDT, 5 hours 6 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-202100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 313 PM EDT FRI JUN 20 1997 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF SOUTHWEST AND CENTRAL LOWER MICHIGAN... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES OF SOUTHWEST AND CENTRAL LOWER MICHIGAN: MECOSTA...ISABELLA...MONTCALM... GRATIOT... KENT... AND IONIA. THIS INCLUDES THE COMMUNITIES OF BIG RAPIDS... MT. PLEASANT... ALMA... GRAND RAPIDS... AND IONIA. THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR THE FOLLOWING COUNTIES: CLINTON... EATON... INGHAM... VAN BUREN... KALAMAZOO... CALHOUN... JACKSON... BERRIEN... CASS... ST. JOSEPH... BRANCH... AND HILLSDALE. THIS INCLUDES THE COMMUNITIES OF ST. JOHNS... LANSING... KALAMAZOO... BATTLE CREEK... JACKSON... ST. JOSEPH... AND COLDWATER. AT 310 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND THUNDERSTORMS EAST OF AN ALMA... LANSING AND BATTLE CREEK LINE.THESE STORMS WERE ALL MOVING EAST AT 35 MPH. ANOTHER AREA OF SHOWERS AND STORMS WAS LOCATED JUST OFFSHORE MUSKEGON... TO SPRING LAKE... SOUTH TO DOUGLAS/SAUGATUCK. THIS AREA WAS ALSO MOVING EAST AT 35 MPH. PEOPLE ACROSS SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN SHOULD BE ON THE LOOKOUT FOR HEAVY RAINFALL... DEADLY CLOUD TO GROUND LIGHTNING... AND SMALL HAIL. IN THE WATCH AREA... LARGE HAIL AND DAMAGING WINDS MAY BE POSSIBLE. IF SEVERE WEATHER IS SIGHTED IN YOUR AREA... TAKE COVER UNTIL THE STORM HAS PASSED. REPORT ANY DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. MJK
Special weather statement, Jun 20, 3:28 PM EDT, 4 hours 53 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-202100- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 328 PM EDT FRI JUN 20 1997 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF SOUTHWEST AND CENTRAL LOWER MICHIGAN... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES OF SOUTHWEST AND CENTRAL LOWER MICHIGAN: MECOSTA...ISABELLA...MONTCALM... GRATIOT... KENT... AND IONIA. THIS INCLUDES THE COMMUNITIES OF BIG RAPIDS... MT. PLEASANT... ALMA... GRAND RAPIDS... AND IONIA. THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR THE FOLLOWING COUNTIES: CLINTON... EATON... INGHAM... VAN BUREN... KALAMAZOO... CALHOUN... JACKSON... BERRIEN... CASS... ST. JOSEPH... BRANCH... HILLSDALE... ALLEGAN... AND BARRY. THIS INCLUDES THE COMMUNITIES OF ST. JOHNS... LANSING... ALLEGAN KALAMAZOO... BATTLE CREEK... JACKSON... ST. JOSEPH... AND COLDWATER. AT 310 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND THUNDERSTORMS EAST OF AN ALMA... LANSING AND BATTLE CREEK LINE.THESE STORMS WERE ALL MOVING EAST AT 35 MPH. ANOTHER AREA OF SHOWERS AND STORMS WAS LOCATED JUST OFFSHORE MUSKEGON... TO SPRING LAKE... SOUTH TO DOUGLAS/SAUGATUCK. THIS AREA WAS ALSO MOVING EAST AT 35 MPH. PEOPLE ACROSS SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN SHOULD BE ON THE LOOKOUT FOR HEAVY RAINFALL... DEADLY CLOUD TO GROUND LIGHTNING... AND SMALL HAIL. IN THE WATCH AREA... LARGE HAIL AND DAMAGING WINDS MAY BE POSSIBLE. IF SEVERE WEATHER IS SIGHTED IN YOUR AREA... TAKE COVER UNTIL THE STORM HAS PASSED. REPORT ANY DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION... OR CABLE TV FOR THE LATEST INFORMATION CONCERNING THIS EVENT. MJK
Special weather statement, Jun 20, 3:29 PM EDT, 4 hours 52 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-202100- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 328 PM EDT FRI JUN 20 1997 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF SOUTHWEST AND CENTRAL LOWER MICHIGAN... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES OF SOUTHWEST AND CENTRAL LOWER MICHIGAN: MECOSTA...ISABELLA...MONTCALM... GRATIOT... KENT... AND IONIA. THIS INCLUDES THE COMMUNITIES OF BIG RAPIDS... MT. PLEASANT... ALMA... GRAND RAPIDS... AND IONIA. THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR THE FOLLOWING COUNTIES: CLINTON... EATON... INGHAM... VAN BUREN... KALAMAZOO... CALHOUN... JACKSON... BERRIEN... CASS... ST. JOSEPH... BRANCH... HILLSDALE... ALLEGAN... AND BARRY. THIS INCLUDES THE COMMUNITIES OF ST. JOHNS... LANSING... ALLEGAN KALAMAZOO... BATTLE CREEK... JACKSON... ST. JOSEPH... AND COLDWATER. AT 310 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND THUNDERSTORMS EAST OF AN ALMA... LANSING AND BATTLE CREEK LINE.THESE STORMS WERE ALL MOVING EAST AT 35 MPH. ANOTHER AREA OF SHOWERS AND STORMS WAS LOCATED JUST OFFSHORE MUSKEGON... TO SPRING LAKE... SOUTH TO DOUGLAS/SAUGATUCK. THIS AREA WAS ALSO MOVING EAST AT 35 MPH. PEOPLE ACROSS SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN SHOULD BE ON THE LOOKOUT FOR HEAVY RAINFALL... DEADLY CLOUD TO GROUND LIGHTNING... AND SMALL HAIL. IN THE WATCH AREA... LARGE HAIL AND DAMAGING WINDS MAY BE POSSIBLE. IF SEVERE WEATHER IS SIGHTED IN YOUR AREA... TAKE COVER UNTIL THE STORM HAS PASSED. REPORT ANY DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISI ON... OR CABLE TV FOR THE LATEST INFORMATION CONCERNING THIS EVENT. MJK
Special weather statement, Jun 20, 4:25 PM EDT, 3 hours 56 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-202100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 425 PM EDT FRI JUN 20 1997 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF SOUTHWEST AND CENTRAL LOWER MICHIGAN... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES OF SOUTHWEST AND CENTRAL LOWER MICHIGAN: CLINTON...EATON...INGHAM...VAN BUREN...KALAMAZOO...CALHOUN... JACKSON...BERRIEN...CASS...ST. JOSEPH...BRANCH...HILLSDALE...ALLEGAN AND BARRY. THIS INCLUDES THE COMMUNITIES OF ALMA...CHARLOTTE...ALLEGAN... KALAMAZOO...BATTLE CREEK...JACKSON...ST. JOSEPH AND COLDWATER. AT 415 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED THE BAND OF SHOWERS AND THUNDERSTORMS HAD MOVED EAST OF THE AREA. ADDITIONAL STRONG/SEVERE THUNDERSTORMS HAD DEVELOPED OVER ABOUT 10 MILES NORTH OF GRAND RAPIDS. MOVEMENT WAS EAST AT 30 MPH. THUNDERSTORMS WILL CONTINUE DEVELOPING THROUGH THE EVENING. PEOPLE ACROSS SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN SHOULD CONTINUE TO MONITOR THE SKY. TAKE COVER IF SEVERE WEATHER IS SIGHTED IN YOUR AREA. REPORT ANY DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. DCZ
Special weather statement, Jun 20, 4:31 PM EDT, 3 hours 50 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-202100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 425 PM EDT FRI JUN 20 1997 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF SOUTHWEST AND CENTRAL LOWER MICHIGAN... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES OF SOUTHWEST AND CENTRAL LOWER MICHIGAN: CLINTON...EATON...INGHAM...VAN BUREN...KALAMAZOO...CALHOUN... JACKSON...BERRIEN...CASS...ST. JOSEPH...BRANCH...HILLSDALE...ALLEGAN AND BARRY. THIS INCLUDES THE COMMUNITIES OF ALMA...CHARLOTTE...ALLEGAN... KALAMAZOO...BATTLE CREEK...JACKSON...ST. JOSEPH AND COLDWATER. AT 415 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED THE BAND OF SHOWERS AND THUNDERSTORMS HAD MOVED EAST OF THE AREA. ADDITIONAL STRONG/SEVERE THUNDERSTORMS HAD DEVELOPED OVER ABOUT 10 MILES NORTH OF GRAND RAPIDS. MOVEMENT WAS EAST AT 30 MPH. THUNDERSTORMS WILL CONTINUE DEVELOPING THROUGH THE EVENING. PEOPLE ACROSS SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN SHOULD CONTINUE TO MONITOR THE SKY. TAKE COVER IF SEVERE WEATHER IS SIGHTED IN YOUR AREA. REPORT ANY DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. DCZ
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:09 PM EDT | Flash Flood Warning | GRR | Ottawa | 2 hr |
| Jun 20, 8:09 PM EDT | Flash Flood Warning | GRR | Allegan | 51 min |
| Jun 20, 8:09 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 51 min |
| Jun 20, 8:55 PM EDT | Flash Flood Warning | GRR | Barry | 2 hr |
| Jun 20, 9:15 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Kalamazoo | 50 min |
| Jun 20, 10:00 PM EDT | Flash Flood Warning | GRR | Allegan, Ottawa | 2 hr |
| Jun 21, 12:00 AM EDT | Flash Flood Warning | GRR | Allegan, Ottawa | 6 hr |
| Jun 21, 2:32 AM EDT | Severe Thunderstorm Warning | GRR | Cass, Kalamazoo, Saint Joseph, Van Buren | 48 min |
| Jun 21, 5:08 AM EDT | Flash Flood Warning | GRR | Allegan, Ottawa | 12 hr |
| Jun 21, 4:18 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Eaton, Ionia | 77 min |
| Jun 21, 4:18 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 77 min |
| Jun 21, 4:23 PM EDT | Severe Thunderstorm Warning | GRR | Cass | 47 min |
| Jun 21, 4:39 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo, Saint Joseph | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.